Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS Midland/Odessa, TX

June 1, 2023Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 1, 2023, 3:22 PM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2023, 3:22 PM CDT (20:22 UTC)
Expired
Jun 1, 2023, 6:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 111 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

422 
WGUS54 KMAF 012022
FFWMAF
TXC033-415-012330-
/O.NEW.KMAF.FF.W.0019.230601T2022Z-230601T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
322 PM CDT Thu Jun 1 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Borden County in western Texas...
  Northern Scurry County in western Texas...

* Until 630 PM CDT.

* At 322 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gail, Fluvanna and Randalls Corner.

This includes the following streams and drainages...
  Deep Creek, Bluff Creek, Gavett Creek, Mesquite Creek, Fivemile 
  Creek, Hullem Creek, Crooked Creek, Bull Creek, South Fork Deep 
  Creek, Little Bull Creek, Grape Creek, Mooar Creek and Gopher 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3272 10126 3276 10147 3291 10142 3296 10136
      3296 10066 3288 10066 3272 10103

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
416 
WGUS74 KMAF 012107
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
407 PM CDT Thu Jun 1 2023

TXC033-415-012330-
/O.CON.KMAF.FF.W.0019.000000T0000Z-230601T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Scurry TX-
407 PM CDT Thu Jun 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS 
EVENING FOR NORTHEASTERN BORDEN AND NORTHERN SCURRY COUNTIES...

At 407 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Gail, Fluvanna and Randalls Corner.

This includes the following streams and drainages...
  Deep Creek, Bluff Creek, Gavett Creek, Mesquite Creek, Fivemile 
  Creek, Hullem Creek, Crooked Creek, Bull Creek, South Fork Deep 
  Creek, Little Bull Creek, Grape Creek, Mooar Creek and Gopher 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3272 10126 3276 10147 3291 10142 3296 10136
      3296 10066 3288 10066 3272 10103

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:37 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 1, 2:37 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
237 PM CDT Thu Jun 1 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 233 PM CDT Thu Jun 1 2023

* Severe Weather Outbreak Possible Friday

Bottom Line Up Front: The active weather pattern continues today,
with strong to severe thunderstorms possible across the northern
tier of the forecast area this afternoon and evening. Looking ahead
to tomorrow, a more widespread severe weather outbreak will be
possible, with all severe weather hazards in the mix - tornadoes,
very large hail, damaging winds, and flash flooding.

Persistent convection has been observed across the northern and
northeastern Permian Basin since this morning, though currently,
these storms are sub-severe with gusty winds and heavy rain the main
concerns. Outflow associated with this convection as well as remnant
boundaries from convection yesterday/last night, the dryline
(currently extending from Southeast New Mexico across the Stockton
Plateau and south to the Rio Grande) will largely dictate where
storms will initiate this afternoon, with a secondary focus off the
higher terrain of the Davis and Glass Mountains across southern
Pecos county. Despite the fairly broadbrushed chance of storms
today, the main focus for severe this afternoon and evening remains
across portions of Southeast New Mexico and the northern Permian
Basin, in closer proximity to a more pronounced outflow boundary
beneath continued low-level moist ascent and in the vicinity of the
triple point (currently analyzed to be near the northwestern Permian
Basin). Given instability on the order of 1500-2500 J/kg and
effective shear around 40 kt, any storm that forms today will have
the potential to become strong to severe with hail and winds the
main concerns, though across the aforementioned areas, the threat is
markedly greater for large to very large hail, damaging winds, and a
tornado or two. The hail and tornado threat will be greatest this
afternoon, and heading into this evening as storms congeal into
clusters and/or become more outflow dominant, the main concern will
transition to a damaging wind threat as storms translate eastward
across the northern tier of the forecast area.

This evening, storms are expected to exit to the east by around
midnight CDT, though continued southeasterly flow will maintain
elevated low-level moisture and mild overnight lows in the 60s to
around 70 degrees for most locations by early Friday morning. Aloft,
a short wave will be translating northeastward from northern MX
across far West Texas and New Mexico Friday morning, progged to move
over the region during the afternoon, which would be favorable
timing for convection. At the surface, the dryline will be pushed
westward up against the higher terrain Friday morning, then mix
eastward and sharpen in the vicinity of the TX/NM state line by
early afternoon. The dryline will act as the focus for storm
development, aided by increased ascent courtesy of the
aforementioned short wave. Instability around 2000-3000 J/kg will be
possible to the east of the dryline, with possibly greater
instability pooling along the boundary. Storms that develop are
expected to quickly become severe, and given steep mid-level lapse
rates (around 8 C/km) and effective shear around 40-50 kt, an
initial supercellular mode is expected, with all severe hazards
possible including a few tornadoes, very large hail, and significant
damaging winds. Flash flooding will also be possible, especially
over areas that have received recent rainfall and any locations that
see cell training occur. The Storm Prediction Center currently has a
Slight Risk for the eastern half of the forecast area on Friday,
with an Enhanced Risk extending from the Permian Basin south across
the Stockton Plateau.

Storms that develop Friday afternoon will move eastward, with an
increasing damaging wind threat expected into Friday evening as
storms transition from initial supercells into multicell clusters
and line segments. Thus, the severe threat will continue through the
evening across eastern areas, with tornado and hail threats
diminishing somewhat as the damaging wind threat ramps up. Trailing
stratiform precipitation may keep light to moderate rain across the
eastern Permian Basin and Lower Trans Pecos through the night, but
to the west, dry conditions are expected. In the wake of the
departing storms, lows will drop into the upper 50s to middle 60s
for most, near or just slightly below normal for early June.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 233 PM CDT Thu Jun 1 2023

Into this weekend, weak upper level ridging takes a brief break and
flow becomes more zonal (west to east) across the area. Showers and
storms will be possible each day into the coming week, mainly across
the eastern half of the forecast area. The ridge returns for Monday
and into the rest of next week as a larger cutoff low churns over
California. Much like the pattern has been for the latter half of
May, weak short wave troughs and healthy moisture return from the
southeast will help keep precipitation, and therefore thunderstorm,
chances elevated through the extended.

Temperatures look to stay below normal in the mid to upper 80s
across the Permian Basin with low 90s along the Pecos River Valley.
The Presidio Valley and Big Bend will continue to be the hot spots
and consistently reach into the mid to upper 90s and even the low
100s (looking at you, Rio Grande Village). Overnight lows are
expected to stick near or just below normal in the low to mid 60s.
Mid to upper 50s possible for the higher terrain areas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Thu Jun 1 2023

Elevated and at least intermittently gusty winds are expected
through this afternoon, with S/SE winds at MAF/FST/HOB, and SW
winds at CNM/PEQ/INK. There may be thunderstorms this afternoon
that impact HOB, though the window will be brief, and otherwise,
confidence in impacts from storms at other area terminals remains
very low. Despite this, erratic/gusty winds will be possible in
the vicinity of any outflow boundaries. Winds will diminish
somewhat overnight, with MVFR ceilings possible toward daybreak at
MAF/HOB, persisting toward the end of the period. Otherwise, VFR
conditions will prevail, with another more widespread round of
storms possible Friday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  87  60  84 /  10  50  60  40
Carlsbad                 63  93  58  90 /   0  20   0  10
Dryden                   70  91  68  84 /  10  20  20  30
Fort Stockton            67  93  63  87 /  10  30  20  40
Guadalupe Pass           62  84  59  84 /   0  10   0  10
Hobbs                    63  86  58  85 /   0  60  10  20
Marfa                    56  88  52  87 /   0  10  10  30
Midland Intl Airport     68  86  62  86 /  10  50  40  40
Odessa                   68  87  63  86 /   0  50  30  40
Wink                     67  96  63  90 /   0  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....93
AVIATION...84
Hazardous weather outlook, Jun 1, 2:35 PM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
235 PM CDT Thu Jun 1 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
235 PM CDT Thu Jun 1 2023 /135 PM MDT Thu Jun 1 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible across much of the region through this
evening. The greatest risk of severe thunderstorms is across portions
of southeast New Mexico and the northern Permian Basin. Large hail
and damaging winds are the main concerns though a tornado or two is
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms are expected Friday afternoon and Friday
evening across portions of Southeast New Mexico and the Permian
Basin south across the Stockton Plateau into the Big Bend. All
severe hazards are possible with storms that develop, including a
few tornadoes, damaging winds, very large hail, and torrential
rainfall leading to flash flooding.

Saturday onward will have daily thunderstorm chances during the
afternoon and evening across the region. Each day will have the
potential for strong to severe thunderstorms capable of producing
torrential rainfall, strong winds, and hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:10 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFWard35 min
May 31, 7:18 PM CDTTornado WarningMAFPecos, Reeves, Ward27 min
May 31, 7:44 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Reeves, Ward46 min
May 31, 8:28 PM CDTSpecial Weather StatementMAFWard47 min
May 31, 9:39 PM CDTSpecial Weather StatementMAFLoving51 min
Jun 1, 8:46 AM CDTSpecial Weather StatementMAFDawson44 min
Jun 1, 3:39 PM CDTSpecial Weather StatementMAFBorden51 min
Jun 1, 3:45 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson45 min
Jun 1, 4:23 PM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Jun 1, 4:29 PM CDTSevere Thunderstorm WarningMAFBorden61 min
Jun 1, 5:34 PM CDTSpecial Weather StatementMAFMitchell41 min
Jun 1, 6:42 PM CDTSpecial Weather StatementMAFBorden48 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.